ER docs don’t recognize signs of fake marijuana in teens
As use of synthetic versions of marijuana such as “K2,” ” Spice,” and “Blaze” becomes more common, a growing number of teens are showing up in hospital emergency rooms where physicians are unfamiliar with symptoms caused by the dangerous substances, says a new report.
A blend of plant and herbal materials that have been sprayed with chemicals, synthetic marijuana “is still a relatively new drug, and when we started seeing cases, we realized there was very little information available in the medical literature,” says Joanna Cohen, an emergency medicine physician at Children’s National Medical Center in Washington, D.C., and lead author of the report, published today in Pediatrics.
A new report in the journal Pediatrics says more teens are landing in emergency rooms throughout the country after coming in contact with the drug K2, or synthetic marijuana.
ER Doctors see increase in synthetic marijuana related cases.
“We still see it all too often,” said Dr. Charles Bregier, medical director at Presbyterian Urgent Care in CHARLOTTE, NC (WBTV). “The product is too easy to get.”
Bregier said it’s not unusual for teenagers to end up in the ER in Charlotte after an encounter with K2.
“Many young people can get paranoid. They can get very hostile and angry. There have been murders and suicides that have been associated with this,” said Bregier.
The chemicals in K2 are banned in North and South Carolina as well as a long list of other states. There’s also a temporary federal ban on the substance.
Now that K2 and its counterparts are illegal, experts say they’re harder to find on store shelves, but that doesn’t mean it’s impossible for teens to get their hands on the drugs.
“Most teens are finding these products online,” said Anna Dulaney, a toxicologist at Carolinas Poison Center.
She said parents need to step in and prevent their kids from buying the drugs, which are often shipped from Asia and contain unknown types and amounts of toxic chemicals.
“First of all, talk to them. Talk to them about the dangers of using things we don’t yet know enough about. Check and see where they’re going online. Some of these sites where you can order these things, you may have to go a few pages in to see that this is where you can order substances. On the surface it might be incense ads or it might be herbal supplement ads,” said Dulaney.
No matter what the product claims to be, there’s no way for teens to know exactly what they’re putting in their bodies…leading the experts to remind the buyer to beware.
The three case studies of teens and young adults highlight “telltale signs” of synthetic marijuana abuse. These include excessive sweating, agitation, inability to speak, aggression and restlessness, in addition to the “euphoric and psychoactive effects” commonly associated with marijuana use.